Recognizing the Symptoms of Opiate Withdrawal

According to SAMHSA, “Opioids are highly addicting, and their chronic use leads to withdrawal symptoms that, although not medically dangerous, can be highly unpleasant and produce intense discomfort.” Opiate withdrawal does not only occur when someone abuses opioids but can also happen when a person who has been prescribed these drugs for a period of time goes off of them. But how do you recognize the symptoms of opiate withdrawal?

Flu-Like Symptoms

Symptoms of Opiate Withdrawal

Feeling sick and anxious is common during opiate withdrawal.

Many people who withdraw from opiates do so because their bodies are dependent on them as a painkiller medication, but they are not abusing them nor are they addicted. These people do not usually realize what is wrong with them. As stated by the NLM, “They think they have the flu, and because they don’t know that opiates would fix the problem, they don’t crave the drugs.”

It is important to recognize these flu-like symptoms and to realize that they may not be what they seem but are actually a reaction to the absence of opiates in your system. These symptoms can be:

  • Yawning
  • Sweating
  • Chills
  • Goosebumps
  • Insomnia
  • Increased tearing of the eyes (crying)
  • Runny nose
  • Aches in the muscles, bones, and joints
  • Cramping of the abdomen
  • Diarrhea
  • Nausea
  • Vomiting
Take Back Your Life. Call The 24Hr Addiction Hotline 800-654-0987

These symptoms are all strong signs of opiate withdrawal that many people take for the flu. Recognizing them and thinking about the timeline of your last opiate dose can help you realize that you might be experiencing opiate withdrawal.

Dilated Pupils

When a person abusing opiates is intoxicated, their pupils will often become very small. Sometimes, this can be a dangerous sign, as extremely small pupils (or pinpoint pupils) are a symptom of opiate overdose and are often one of the first symptoms looked for by doctors who are treating a person in that condition.

If you are withdrawing from opiates, in the late stage of withdrawal (usually after three or four days), your pupils will become wider and bigger. This is a sign that you are experiencing opiate withdrawal, especially if you usually exhibit the opposite when intoxicated by the drug.

Family is Forever.Get Help for Your Loved One. Call The 24Hr Addiction Hotline 800-654-0987

Are the Symptoms of Withdrawal from Opiates Dangerous?

Pain

Although opiate withdrawal is not usually life-threatening, it can be very painful. A person who becomes dependent on opiates will have a very low tolerance for pain, as the drugs curb any pain they might otherwise feel. This is why muscle and bone pain occur as a part of opiate withdrawal.

Many people actually start using again just to stop the pain. If you are feeling unknown pain or stronger pain than before after going off of opiate medications, it is a definite sign of withdrawal.

Opiate withdrawal can occur whether a person is abusing these drugs or not. But it is important to know the signs of withdrawal because it can be uncomfortable and even painful. Sometimes, this condition can lead to an individual doing something unsafe in order to make the discomfort and flu-like symptoms stop. Being able to recognize this condition means knowing to get help when it’s necessary and even knowing when to attend detox, regardless of your drug abuse status.

Tell Your Side of the StoryFill Out the Help Form